Alert archive / California / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 24, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Sep 7, 2013, 3:29 PM PDT for San Diego County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2013, 3:29 PM PDT (22:29 UTC)
- Expired
- Sep 7, 2013, 4:30 PM PDT
- In force
- 61 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Diego County, CA
The radar
The San Diego radar (KNKX), 75 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -490 J/kg
- Mixed-layer LCL
- 2438 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
632 WUUS56 KSGX 072229 SVRSGX CAC073-072330- /O.NEW.KSGX.SV.W.0024.130907T2229Z-130907T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 329 PM PDT SAT SEP 7 2013 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA... THIS INCLUDES THE CITY OF BORREGO SPRINGS... * UNTIL 430 PM PDT * AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED BETWEEN BORREGO SPRINGS AND SHELTER VALLEY...AND MOVING SOUTHEAST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OCOTILLO WELLS...SHELTER VALLEY...AND BORREGO SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3329 11612 3294 11611 3294 11645 3319 11661 TIME...MOT...LOC 2227Z 326DEG 4KT 3320 11641 $$ JT
2 follow-up statements
085 WWUS56 KSGX 072302 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 402 PM PDT SAT SEP 7 2013 CAC073-072330- /O.CON.KSGX.SV.W.0024.000000T0000Z-130907T2330Z/ SAN DIEGO CA- 402 PM PDT SAT SEP 7 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR EAST CENTRAL SAN DIEGO COUNTY... AT 355 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED BETWEEN SHELTER VALLEY AND OCOTILLO WELLS...MOVING SOUTHEAST AT 5 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHELTER VALLEY...OCOTILLO WELLS...AND AGUA CALIENTE SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3329 11612 3294 11611 3294 11645 3319 11661 TIME...MOT...LOC 2258Z 326DEG 4KT 3317 11639 $$ JT
616 WWUS56 KSGX 072327 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 427 PM PDT SAT SEP 7 2013 CAC073-072334- /O.EXP.KSGX.SV.W.0024.000000T0000Z-130907T2330Z/ SAN DIEGO CA- 427 PM PDT SAT SEP 7 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN DIEGO COUNTY WILL EXPIRE AT 430 PM PDT... THUNDERSTORMS HAVE WEAKENED OVER THE SAN DIEGO COUNTY DESERTS. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3329 11612 3294 11611 3294 11645 3319 11661 TIME...MOT...LOC 2324Z 326DEG 4KT 3315 11637 $$ JT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 1:15 PM PDT, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 7, 1:15 PM PDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
115 PM PDT SAT SEP 7 2013
.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL DIMINISH THIS EVENING OVER THE
MOUNTAINS...BUT MAY REFIRE AGAIN ON SUNDAY AFTERNOON WITH LINGERING
MONSOONAL MOISTURE. LOW PRESSURE WILL BE DEVELOPING ALONG THE WEST
COAST EARLY NEXT WEEK...BRINGING COOLER WEATHER AND DECREASING
THUNDERSTORM CHANCES OVER THE MOUNTAINS AND DESERTS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
SHOWERS AND TSTMS GOT AN EARLY START LATE THIS MORNING OVER THE
MOUNTAINS...AND EXPECT IT WILL BE ANOTHER VERY ACTIVE AFTERNOON AND
EVENING. GPS SOUNDERS OVER THE DESERTS ARE ESTIMATING PW VALUES
AROUND TWO INCHES SO PLENTY OF FUEL FOR TORRENTIAL RAINFALL AGAIN
UNTIL AROUND SUNSET. A FEW TSTMS MAY POP OVER THE INLAND EMPIRE AS
WELL...BUT WATER VAPOR IMAGERY AND SOUNDERS WEST OF THE MOUNTAINS
SHOW THE MOIST LAYER IS SHALLOW. QUITE WARM TO HOT AGAIN THIS
AFTERNOON WITH TEMPS IN THE 80S NEAR THE COAST...AND 90S TO AROUND
100 F INLAND. VERY WEAK SFC PRESSURE GRADIENTS AT MIDDAY.
DUE TO THE VERY HIGH DEWPOINTS OVER THE LOWER DESERTS...THE
OPERATIONAL EMC RAP INDICATES SURFACE-BASED CAPES APPROACHING 3500
OVER THE LOWER DESERTS THIS AFTERNOON. SHOULD THIS AREA CONVECT...
THUNDERSTORMS COULD APPROACH SEVERE LIMITS AS WELL AS PRODUCE
TORRENTIAL DOWNPOURS. THE 18Z 3-KM HRRR HAS MODELED THE BEGINNING OF
THE CONVECTION WELL TODAY AND DOES NOT INDICATE ANY ACTIVITY IN THE
COACHELLA VALLEY THIS AFTERNOON. HOWEVER CONVECTION DOES BECOME
INTENSE OVER THE SANTA ROSAS...AND OVER THE SAN DIEGO COUNTY
DESERTS. NUMEROUS HRRR RUNS ALSO SHOW ISOLATED CONVECTION OVER THE
INLAND EMPIRE. ANY STORMS THAT DEVELOP OVER THE IE WILL WILL NOT
HAVE THE DEEP LAYER MOISTURE AVAILABLE OVER THE MTNS/DESERTS.
GLOBAL MODELS GENERALLY AGREE THE LARGE SUBTROPICAL HIGH...CENTERED
OVER THE GREAT PLAINS...WILL DRIFT EASTWARD THROUGH TUE...WHILE A
WEAK TROUGH DEVELOPS SOUTHWARD OVER SOCAL. THIS WILL ALLOW HEIGHTS/
THICKNESS TO DROP OFF ACROSS THE REGION...AND GRADUALLY ALLOW THE
MARINE LAYER TO BECOME REESTABLISHED NEXT WEEK. IN THE MEANTIME...
THE SLOW EASTWARD PROPAGATION OF THE TROUGH AXIS THROUGH THE REGION
SHOULD SHUNT THE DEEP LAYER MONSOONAL MOISTURE OFF TO THE EAST...
DECREASING THE TSTM CHANCES OVER THE MTNS/DESERTS NEXT WEEK.
REMNANTS OF TROPICAL STORM LORENA ARE DRAWN NORTHWARD AHEAD OF THE
TROUGH EARLY NEXT WEEK SO PLACEMENT OF THE DEVELOPING TROUGH AXIS IS
CRITICAL. BOTH THE 12Z ECMWF/GFS SHOW THE TROUGH AXIS E OF THE CWA
ON MON. THIS SHOULD KEEP THE BULK OF THE CLOUDS AND MOISTURE TO OUR
EAST AND THE 12Z ECMWF SEEMS TO BE TRENDING CLOSER THE THE GFS
SOLUTION. THE NAM 12 STILL SHOWS THE MTNS EAST CONVECTING ON
MON...BUT NO NOCTURNAL ACTIVITY OVER THE AREA. POPS HAVE BEEN PARED
BACK EARLY NEXT WEEK...EXPECTING THE BIGGER THREAT MORE TO THE EAST.
LOOKING AHEAD TO THE END OF NEXT WEEK...12Z GLOBAL MODEL RUNS STILL
DIVERGE OVER THE SW. BOTH THE GFS/ECMWF LOOK DRY...BUT THE GFS IS
FAVORED AND A BIT WARMER.
&&
.AVIATION...
072010Z...COAST/VALLEYS...FROM 2100 UTC THROUGH 08/0300
UTC...THUNDERSTORMS OVER MTNS WILL PRODUCE SCT-FEW DEBRIS CLDS AOA
8000 FT MSL OVER THE COAST/VALLEYS. SLIGHT CHANCE OF FOG REACHING
KSAN...KCRQ...AND/OR KSNA DURING THE 08/1100-1500 UTC
TIME-FRAME...BUT CONFIDENCE IS LOW IN THIS OCCURRING.
OTHERWISE...UNRESTRICTED VIS AND MOSTLY SKC THROUGH SUNDAY MORNING.
MTNS/DESERTS...ISOLATED TO SCATTERED THUNDERSTORMS THROUGH 08/0100
UTC WITH BASES 7000-10000 FT MSL AND CB TOPS TO 40000 FT
MSL...RESULTING IN LOCAL VIS AOB 2SM IN HEAVY RAIN...SMALL
HAIL...AND POSSIBLE STRONG UP/DOWNDRAFTS. OTHERWISE...UNRESTRICTED
VIS THROUGH SUNDAY MORNING.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM 11 AM PDT TODAY THROUGH THIS EVENING FOR
THE APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE
COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO
COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.
PZ...NONE.
&&
PUBLIC...JAD
AVIATION...HARRISONHazardous weather outlook, Sep 7, 6:15 AM PDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 615 AM PDT SAT SEP 7 2013 CAZ055-056-058-060>062-080200- SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 615 AM PDT SAT SEP 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON OVER THE MOUNTAINS AND DESERTS. FLASH FLOODING IS POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT BEGINNING THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS. LOCALIZED FLASH FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION MAY BE REQUESTED FOR THIS AREA TODAY. CAZ042-048-050-057-080200- ORANGE COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SANTA ANA MOUNTAINS AND FOOTHILLS- 615 AM PDT SAT SEP 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. VERY WARM AND HUMID AGAIN TODAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ043-080200- SAN DIEGO COUNTY COASTAL AREAS- 615 AM PDT SAT SEP 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. JAD/MOEDE
In the hours before
Local storm report, Sep 7, 1:17 PM PDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
117 PM PDT SAT SEP 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM FLOOD 1 E FOREST FALLS 34.09N 116.90W
09/07/2013 SAN BERNARDINO CA FIRE DEPT/RESCUE
MILL CREEK IS RUNNING 2 FEET DEEP AND 50 FEET WIDE.
CAMPERS ARE STRANDED ON THE NORTH SIDE OF MILL CREEK.
&&
JTHOMASLocal storm report, Sep 7, 2:33 PM PDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
233 PM PDT SAT SEP 7 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM FLASH FLOOD 16 SSE PINE VALLEY 32.63N 116.43W
09/07/2013 SAN DIEGO CA DEPT OF HIGHWAY
CALIFORNIA HIGHWAY PATROL REPORTED 5 OR 6
SPOTS OF WATER RUNNING ACROSS HIGHWAY 94
BETWEEN SHOCKEY TRUCK TRAIL AND SHERIDAN
ROADS...WITH A MAXIMUM WATER DEPTH OF 6
INCHES.
&&
IRIS SYSTEMSpecial weather statement, Sep 7, 2:56 PM PDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
256 PM PDT SAT SEP 7 2013
CAZ048-056-072245-
RIVERSIDE COUNTY MOUNTAINS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS -THE INLAND EMPIRE-
256 PM PDT SAT SEP 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RIVERSIDE COUNTY UNTIL
345 PM PDT...
AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SERIES OF STRONG THUNDERSTORMS NEAR HEMET...SUN CITY AND LAKE
PERRIS. THIESE STORMS WERE NEARLY STATIONARY.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THESE STORMS ARE CAPABLE OF PRODUCING WEAK...SHORT-LIVED TORNADOES.
FUNNEL CLOUDS HAVE BEEN REPORTED IN THE AREA OF LAKE PERRIS.
PERIODS OF HEAVY RAINFALL CAN RESULT IN FLOODING OF ROADWAYS AND LOW
LYING AREAS.
AREAS AFFECTED BY THIS STORM INCLUDE...SAN JACINTO...VALLE VISTA...
PERRIS...NUEVO AND LAKEVIEW.
SEEK SHELTER IMMEDIATELY SHOULD THREATENING WEATHER APPROACH.
LAT...LON 3387 11697 3375 11680 3367 11682 3359 11683
3353 11696 3366 11710 3366 11725 3381 11731
3387 11710
TIME...MOT...LOC 2151Z 180DEG 0KT 3375 11701
PGThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 5:26 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 15 hr |
| Sep 7, 12:27 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
| Sep 7, 12:29 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 46 min |
| Sep 7, 12:42 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Sep 7, 1:01 PM PDT | Areal Flood Advisory | SGX | San Diego | 5 hr |
| Sep 7, 1:10 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 65 min |
| Sep 7, 1:29 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
| Sep 7, 2:00 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Sep 7, 2:07 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Sep 7, 2:16 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Sep 7, 2:32 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 58 min |
| Sep 7, 2:49 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
| Sep 7, 2:56 PM PDT | Special Weather Statement | SGX | 49 min | |
| Sep 7, 3:12 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 63 min |
| Sep 7, 3:30 PM PDT | Special Weather Statement | SGX | 15 min | |
| Sep 7, 3:38 PM PDT | Areal Flood Advisory | SGX | Riverside, San Diego | 3 hr |
| Sep 7, 3:45 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Sep 7, 3:46 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Sep 7, 4:27 PM PDT | Special Weather Statement | SGX | San Diego | 93 min |
| Sep 7, 4:37 PM PDT | Special Weather Statement | SGX | San Diego | 83 min |
| Sep 7, 4:44 PM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 91 min |
Nearby
Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.